Missouri, 2004

Lightning Strike in Missouri, August 23, 2004

August 23, 2004 · NWS LSX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 23, 2:30 PM CST, 45 minutes earlier.

Area forecast discussion, Aug 23, 2:30 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT MON AUG 23 2004

.DISCUSSION...
BAND OF SHWRS/TSTMS HAS LIFTED NEWD THRU MOST OF THE CWA THIS AFTN
AND HAS STABILIZED THE AMS FOR TIME BEING.  LLJ FCST TO STRENGTHEN
THIS EVE OVR ERN KS/XTRM WRN MO AND NEW DEVELOPMENT HAS BEGUN
ALREADY IN WRN MO AND AMS HAS DESTABLIZED AGAIN OVR THERE. LOOK
FOR MOST ACTIVITY THIS EVENING TO BE IN NRN PTNS CWA SO HAVE GONE
WITH LIKELY POPS NORTH AND CHANCE/LESSER CHANCE POPS FURTHER
SOUTH.

LOOKS LIKE BROAD TROFFINESS WILL CONTINUE TO OUR WEST WITH PERIODIC
S/W RACING NEWD AHEAD OF TROF. LOOK FOR UNSETTLED WX TO CONTINUE
ACROSS THE AREA FOR MUCH OF THE WEEK. NEXT PRETTY GOOD S/W APPEARS
ON WEDNESDAY AND RIPPLES ACROSS THE AREA THEN.  UNTIL THEN LOOKS
LIKE LESS ORGANIZATION BETWEEN TONIGHT AND WED BUT WILL KEEP
CHC POPS WITH LIS FALLING TO MINUS 4 TO MINUS 8 EACH AFTN.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

PEDIGO
Hazardous weather outlook, Aug 23, 2:54 PM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT MON AUG 23 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
354 PM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN
MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT.

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS ACROSS THE AREA TONIGHT
AS A WEAK UPPER LEVEL DISTURBANCE MOVES NORTHEAST THROUGH THE
MISSISSIPPI VALLEY.  SOME OF THE STRONGER STORMS MAY PRODUCE WIND
GUSTS TO 35 MPH...PEA SIZED HAIL....LOCALLY HEAVY DOWNPOURS AND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE TO PERIODICALLY TRACK
ACROSS THE MISSISSIPPI VALLEY THE NEXT FEW DAYS.  THE COMBINATION OF
THESE DISTURBANCES AND A MOIST UNSTABLE AIR MASS WILL RESULT IN A
CHANCE OF THUNDERSTORMS THE REST OF THE WEEK. A COLD FRONT WILL
FINALLY MOVE THROUGH THE AREA ON SATURDAY...ACCOMPANIED BY A CHANCE
OF THUNDERSTORMS...BUT ALSO USHERING DRIER AND MORE STABLE AIR INTO
THE BI-STATE REGION FOR SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

BRITT

The radar

The St Louis radar (KLSX), 99 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Ste. Genevieve

When
August 23, 3:15 PM CST
Where
Ste. Genevieve County, Ste Genevieve
Reported by
NEWSPAPER
Coordinates
37.894, -90.194 (the zone’s center; the record gives no point)

Lighting struck a house at 404 South Fourth Street blowing holes in the ceilings and damaging electric and telephone lines.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419938.